Tag Archives: Steroids Can Kill

Steroids Can Kill

SEDONA, AR - FEBRUARY 06:  An scenic view of t...

Image by Getty Images via @daylife

Steroids almost killed my Mother.  Seven years ago, when Mother was 76 years old, the Doctor diagnosed her with Polymyalgia, a condition inflaming the veins in her body and creating tremendous pain.  She put her on Prednisone, a powerful steroid.  The Doctor slowly increased Mother’s dosage from 5 mg. to 30 mg. over  the following months.  She gave her morphine for the pain.  The polymyalgia was going to take two years to heal and Mother would be on steroids the entire time.  Mother took other medications for her heart, her thyroid, her cholesterol, and her blood pressure.

Mother had been feeling ill for a long time.  As the two years dragged on , she grew tired of feeling bad.  She called me one morning from her home in Sedona, Arizona and told me she had gone off all her medications and wanted to go into hospice.  I got on the first plane I could.  I called the Doctor from the airport and told her what Mother had done.  She was not calm when she told me that this was extremely dangerous and she asked me to call her when I reached Sedona.

When I got to Mother’s, she was in bad shape.  She lay in bed, barely able to move.  My younger brother was visiting Mother and we had a discussion about what Mother had done.   I called the Doctor and she asked if we could come in on her lunch hour.  

When we got to the Doctor’s office, the Doctor told Mother that if she went off the Prednisone it would cause her adrenals to fail which, in turn, would kill her.  She said that it usually took about three days.  She asked how long Mother had been off her medication.  I told the Doctor:  ” Three days.”  The Doctor  looked wide eyed and quickly explained that the body normally produces 5 mg. of steroid a day.  Adding steroid to the body daily via medication causes the body to stop producing the natural steroid.  To immediately stop taking the daily dosage of 30 mg. of steroid is a death sentence.  It depletes the body of all steroid in the system and the body can’t produce the 5 mgs. of natural  steroid fast enough to keep the adrenals from crashing. 

The Doctor slowly  increased Mother’s dosage, but this time she didn’t raise it to 30 mg.  She raised it to 15 mg.  Mother slowly improved.  My Mother healed from the polymyalgia but she never fully recovered.  She had a heart attack and a stroke and she has been in hospice for the past seven years.  Hospice is for the actively dying.  Mother is not actively dying, she’s an invalid. Somehow the nurse has managed to keep her at home in hospice.  This means that the nurse comes to see her once a week and a CNA gives Mother a bath three times a week. 

A friend recently told me that she had major surgery.  The Surgeon put her on Prednisone to help her heal.  After she had been taking the Prednisone for a while, the Surgeon wanted her to stop taking it.  Her family Doctor stepped in and told her:  “You can’t do that.”  The family Doctor withdrew her slowly from the Prednisone and she responded well.  The family Doctor probably saved her life.  The Surgeon apparently didn’t fully understand the risks. 

There are many drugs that should not be stopped abruptly.  You must withdraw from them slowly;  Antidepressants, pain pills, Xanax, Klonapin and most assuredly, Prednisone, are among the medications that should be closely monitored.  Be certain to check with your Doctor to make sure that you are not suddenly discontinuing your dosage of a drug that you need to withdraw from gradually.  The results of just stopping are hazardous and could be fatal.

My brother was the only one who could stay on in Sedona to take care of Mother.  He takes excellent care of her.  He’s a gourmet cook and they eat well.  She could very easily live to 90.  She laughs when I call her.  She’s bedridden, but she’s happy. 

Enhanced by Zemanta
Advertisements